Vermont, 2019

Tornado in Vermont, August 21, 2019

August 21, 2019 · NWS ALY · 1 event in 1 county or zone

A strong upper level shortwave moved into a humid and unstable airmass. This resulted in an areas of heavy rain and an EF1 tornado in Windham, Vermont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A strong upper level shortwave moved into a humid and unstable airmass. This resulted in an areas of heavy rain and an EF1 tornado in Windham, Vermont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 21, 3:55 PM EST, 10 minutes earlier.

Area forecast discussion, Aug 21, 3:55 PM EST, 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
455 PM EDT Wed Aug 21 2019

.SYNOPSIS...
Showers and thunderstorms, some severe, will continue to move
eastward across the region into this evening. After a break in
the active weather overnight, scattered showers with isolated
thunderstorms are possible on Thursday into Thursday night,
mainly for areas south of Albany as a cold front slowly crosses
the area. Drier, cooler and less humid conditions are expected
for Friday into Saturday.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Severe Thunderstorm Watch 609 continues for much of eastern New
York and western New England, except for the Adirondacks, and
Lake George region through 900 PM.

As of 445 PM EDT...Numerous showers and thunderstorms continue
to gradually move eastward across the region, associated with an
upper level short wave and pre-frontal surface trough. Multiple
bands of thunderstorms are occurring, one just northeast of
Albany another in the mid Hudson Valley near Poughkeepsie, and
another moving through Schoharie county. The storms are
occurring along and south of a significant instability gradient
positioned across the Saratoga region. SBCAPE is in the
2000-2500 J/Kg range south of this boundary, with 0-6 km shear
in the 30-35 kt range from the SPC mesoanalysis. We have seen
classic bow echo and mini-supercell features, along with
multicell clusters today. The severe threat will continue into
this evening, mainly across the SE half of the area.

Instability should start to wane shortly after sunset, and
forcing will also decrease as the short wave moves eastward into
New England. So we are expecting thunderstorms to end from NW
To SE by around 8-9 PM.

The main cold front will still be to the north and west of the
region overnight, so the air mass will remain relatively warm
and humid. Low temps will mainly be in the 60s.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
Thursday will start out dry, although the main cold front will
still have to push through the eastern 2/3 of the area.
Mid/upper level winds will be generally parallel to the
boundary, so it will take until evening to push through the SE
part of the area. Models including the HREF indicating potential
for isolated to widely scattered thunderstorms, as SBCAPE
values of around 500-800 J/Kg along with 0-6 km shear of 40+ kt.
If updrafts can grow tall enough, there would be a threat for
gusty winds. The Storm Prediction Center has placed areas south
and east of Albany in a Marginal Risk for severe storms. High
temps will range from cooler 70s north and west of the Hudson
Valley, to 80s from the Hudson Valley into NW CT.

A weak wave of low pressure may develop along the cold front as
it passes south and east of our region Thursday night. Some
showers may spread northward into SE portions of our area. Will
mention chance pops for this area, although these may need to be
raised with subsequent forecasts if trends continue.

Unsettled weather should finally end on Friday, as an upper
level trough settles in, with northerly surface winds pushing
any remaining surface boundaries well south of our region.
Humidity levels will be noticeably lower, with dewpoints
dropping through the 50s. Temperatures will be seasonable for
late August, with upper 60s in the higher terrain and upper 70s
in the Hudson Valley. Dry and cool conditions will continue
through Friday night, with a northerly flow persisting.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
On Saturday, a positively tilted long wave trough will be over
the northeast U.S. As the trough tries to cross the area
Saturday night into Sunday, deterministic model guidance
suggests that the trough closes off over New York. Only the
21/12Z GEFS does not close off the low. This closed low then
wobbles around New York, New Jersey and New England into Monday
before lifting northeast into northern New England later Monday.

Fair weather is expected on Saturday, but by Sunday and Monday,
the Cyclonic flow aloft coupled with a cold pool of -10 to -15C
and afternoon heating, will likely result in isolated to
scattered showers and thunderstorms, especially in the afternoon
and evening.

For Monday night and Tuesday morning, upper level ridging
should build back in resulting in fair weather. However,
additional showers and thunderstorms are possible later Tuesday
as a warm front approaches.

Temperatures Saturday through Monday should be slightly below
normal as 850mb temperatures remain in the single digits through
the period. Lows during this period mainly in the 50s with 40s
in the normally cold spots. Highs mainly in the 70s with 60s
across the higher elevations. Tuesday will be warmer with lows
in the 50s to around 60 and highs mainly in the 70s to near 80.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
Clouds are breaking for sun early this afternoon for POU and ALB
and these breaks are spreading eastward towards PSF. This will
result in VFR conditions. GFL remains north of the warm front
which should keep MVFR and IFR conditions in place through the
afternoon. A line of strong thunderstorms is moving down the
Mohawk Valley with some storms along this line already severe.
Damaging winds are the main concern these storms but even an
isolated tornado. The main time window for thunderstorms looks
to be 20z/21-00z/22 at GFL and ALB and then 21z/21-02z/22 for
POU and PSF.

During thunderstorms, brief periods of IFR vsby and MVFR ceilings
are possible but outside of thunderstorms expect mainly VFR
conditions with stratocumulus based around 3.5-5kft AGL. In
addition, winds may shift westerly with strong wind gusts in excess
of 30kt.

After 00Z/22 - 02z/22, showers and thunderstorms will decrease in
intensity and coverage. Since winds will remain under 5KTs and
southerly overnight, some mist and MVFR ceilings or brief IFR
ceilings (especially 06z/22 to 12z/22) may develop, especially at
KGFL/KPSF. Visibility restrictions after 06Z are also possible at
all TAF with the typically foggier spots at KPSF/KGFL seeing IFR
vsby. Did not include reduced visibility during this update but
future updates may adjust.

After sunrise, IFR/MVFR ceilings and/or visibility should return to
VFR as winds shift westerly generally after 13z-15z with the frontal
passage. Winds will also increase to 5-10kts with stronger gusts
possible during peak heating. Future TAF updates will include the
breezy winds.

Outlook...

Thursday Night: Low Operational Impact. Slight Chance of SHRA.
Friday: No Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: No Operational Impact. NO SIG WX.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Low Operational Impact. Slight Chance of SHRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Showers and thunderstorms, some severe, will continue to move
eastward across the region into this evening. After a break in
the active weather overnight, scattered showers with isolated
thunderstorms are possible on Thursday into Thursday night,
mainly for areas south of Albany as a cold front slowly crosses
the area. Drier, cooler and less humid conditions are expected
for Friday into Saturday.

Minimum relative humidity values will increase to around 100
percent tonight. RH values will decrease to minimum values of
around 45 to 55 percent on Thursday, and increase to around 85
to 100 percent Thursday night.

Winds tonight will be south-southwest around 5 mph, shifting to the
west around 5 to 10 mph on Thursday. Winds Thursday night will be
northwest around 5 mph.

&&

.HYDROLOGY...
Numerous showers and thunderstorms will continue to gradually
move eastward across much of the region into this evening.
Storms will be capable of producing heavy rainfall, as a humid
air mass is in place. Though individual storms may be fast
moving, there is potential for repeated rounds of storms which
will lead to the threat of urban/poor drainage flooding and
possible isolated flash flooding. Localized rainfall amounts of
1 to 3 inches will occur in some areas.

Scattered showers and isolated thunderstorms are possible
Thursday into Thursday night, mainly for areas south of Albany.
Most of this activity will be light, but brief downpours will be
possible in any thunderstorms.

Dry conditions are expected Friday into Saturday.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...JPV
NEAR TERM...JPV
SHORT TERM...JPV
LONG TERM...SND
AVIATION...Speciale
FIRE WEATHER...JPV
HYDROLOGY...KL/JPV
Hazardous weather outlook, Aug 21, 1:16 PM EST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
216 PM EDT Wed Aug 21 2019

CTZ001-013-MAZ001-025-NYZ039>041-043-047>054-058>061-063>066-082-084-
VTZ013>015-221100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Southern Fulton-Montgomery-Northern Saratoga-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-
Southern Washington-Bennington-Western Windham-Eastern Windham-
216 PM EDT Wed Aug 21 2019

...SEVERE THUNDERSTORM WATCH 609 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for the central and eastern Mohawk
Valley, Saratoga region, Capital District, Schoharie Valley, eastern
Catskills, Helderbergs, mid Hudson Valley and Taconics of eastern New
York, northwestern Connecticut, western Massachusetts, and southern
Vermont.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Isolated thunderstorms are possible across portions of the mid
Hudson Valley and northwest Connecticut Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is needed through 900 PM today. Please send
reports of wind damage and or large hail to the National Weather
Service at Albany.

NYZ032-033-038-042-083-221100-
Northern Herkimer-Hamilton-Southern Herkimer-Northern Warren-
Southeast Warren-
216 PM EDT Wed Aug 21 2019

This Hazardous Weather Outlook is for Herkimer, Hamilton and Warren
Counties of eastern New York.

.DAY ONE...This afternoon and tonight.

Scattered non severe thunderstorms are possible through early this
evening. Some of the storms may produce gusty winds and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Aug 21, 3:05 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
405 PM EDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0349 PM     HAIL             ROUND LAKE              42.94N  73.80W
08/21/2019  M1.00 INCH       SARATOGA           NY   TRAINED SPOTTER

&&

EVENT NUMBER ALY1902819

CS
Special weather statement, Aug 21, 3:24 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Albany NY
424 PM EDT Wed Aug 21 2019

NYZ049-050-052>054-212100-
Eastern Albany-Western Rensselaer-Eastern Schenectady-Eastern
Rensselaer-Southern Saratoga-
424 PM EDT Wed Aug 21 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SCHENECTADY...
NORTHEASTERN ALBANY...SOUTH CENTRAL SARATOGA AND CENTRAL RENSSELAER
COUNTIES...

At 423 PM EDT, a strong thunderstorm was located near Latham, moving
southeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Troy, Clifton Park, Cohoes, Watervliet, Rensselaer, Colonie, Latham,
Menands, Green Island, Grafton, Waterford, Loudonville, West Sand
Lake, Center Brunswick, Wyantskill, Averill Park, Wynantskill,
Halfmoon, North Greenbush and Brunswick.

This includes the following highways...
 Interstate 90 between exits 7 and 5A.
 Interstate 87 between exits 2 and 7, and between exits 8A and 9.
 Interstate 787 between exits 5 and 9.

LAT...LON 4274 7392 4290 7381 4281 7334 4257 7350
TIME...MOT...LOC 2023Z 296DEG 16KT 4280 7378

Wasula
Local storm report, Aug 21, 3:32 PM EST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
432 PM EDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     1 N NORTH EASTON        43.02N  73.55W
08/21/2019                   WASHINGTON         NY   911 CALL CENTER

            TREE DOWN IN THE TOWN OF EASTON.

&&

EVENT NUMBER ALY1902820

MSE
Local storm report, Aug 21, 3:33 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
433 PM EDT WED AUG 21 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLOOD            2 N ROUND LAKE          42.96N  73.80W
08/21/2019                   SARATOGA           NY   DEPT OF HIGHWAYS

            LEFT LANE CLOSED ON THE NORTHWAY BETWEEN EXIT 11 AND
            EXIT 12 DUE TO FLOODING

&&

EVENT NUMBER ALY1902821

CS
Special weather statement, Aug 21, 3:51 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Albany NY
451 PM EDT Wed Aug 21 2019

CTZ001-212130-
Northern Litchfield-
451 PM EDT Wed Aug 21 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LITCHFIELD COUNTY...

At 451 PM EDT, a strong thunderstorm was located over Sharon, or 16
miles west of Torrington, moving east at 25 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm.

Locations impacted include...
Torrington, Sharon, Falls Village, Cornwall Bridge, Winsted, Goshen,
Colebrook, Cornwall, South Norfolk, West Torrington, Torringford,
South Canaan, Mooreville, Kelly Corner, Mill Brook, West Goshen,
Skiff Mountain, Wrightville, North Kent and Cornwall Bridge Pottery.

Torrential rainfall is also occurring with this storm, and may cause
localized street flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4193 7350 4202 7305 4181 7297 4174 7351
TIME...MOT...LOC 2051Z 260DEG 20KT 4185 7344

Wasula
Special weather statement, Aug 21, 3:54 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Albany NY
454 PM EDT Wed Aug 21 2019

NYZ064>066-212145-
Eastern Dutchess-Western Dutchess-Eastern Ulster-
454 PM EDT Wed Aug 21 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ULSTER AND CENTRAL
DUTCHESS COUNTIES...

At 454 PM EDT, a strong thunderstorm was located over Fairview, or
over Poughkeepsie, moving east at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Poughkeepsie, Hyde Park, Pleasant Valley, Highland, Millbrook,
Fairview, Wingdale, Dover Plains, Red Oaks Mill, Esopus, Salt Point,
South Dover, Hoxie Corner, Haviland, Billings, Bains Corner,
Washington Hollow, Mabbettsville, Verbank and Camby.

Torrential rainfall is also occurring with this storm, and may cause
localized street flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4167 7402 4184 7398 4179 7351 4174 7351
      4164 7352
TIME...MOT...LOC 2054Z 283DEG 20KT 4174 7391

Wasula

The radar

The Albany radar (KENX), 128 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Windham

When
August 21, 4:05 PM EST to 4:10 PM EST
Where
Windham County, 0.69 mi N of Windham to 0.86 mi NE of Windham
Rating
EF1
Path length
0.75 mi
Path width
350 yd
Reported by
NWS Storm Survey
Coordinates
43.190, -72.730

The National Weather Service storm survey team confirmed a high-end EF1 tornado in Windham, VT. The team found a swath of almost continuous damage in a 3/4 mile by 350 yard area. There was shingle and siding damage to several homes. Many dozen of trees were violently snapped or uprooted. Outdoor furniture, shingles and siding were tossed hundreds of yards. Based on the degree of damage, the estimated wind speed of 105 to 110 mph was determined, which is a high-end EF1 tornado.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2019Every state in 2019This day in weather historyThe tornado archive for Vermont, 2019Warnings in Vermont, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850328.